Nebraska, 2021

Flood and Damaging Wind in Nebraska, July 6, 2021

July 6, 2021 · NWS LBF · 2 events in 2 counties and zones

Scattered thunderstorms moved through southwest Nebraska the afternoon of July 6 and produced damaging winds in Lincoln County and flooding in Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms moved through southwest Nebraska the afternoon of July 6 and produced damaging winds in Lincoln County and flooding in Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 5:26 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 5:26 AM CST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 AM CDT Tue Jul 6 2021

.SHORT TERM...(Today through Wednesday)
Issued at 357 AM CDT Tue Jul 6 2021

The main concern in the short term was with high temperatures today
as that front passes across the forecast area and precipitation
chances. Kept temperatures cooler across the northern Sandhills as
the front will pass through that area this morning bringing a
little bit of a cooler air mass with 850 temps in the lower to
mid 20s. Did keep the eastern portion of the CWA in the mid to
upper 80s as the front is not expected to pass through that area
until later in the afternoon, allowing temperatures to rise during
peak heating, temperatures aloft at 850 will be in the mid 20s.
As the front passes through there will be a wind shift from the
northwest to the northeast, however winds are not expected to
increase drastically with the frontal passage, an increase of less
than 5 mph is expected with strongest wind gust around 20 to 25
mph. Winds aloft are not really strong themselves only around 20
to 30 mph through the mid levels.

As far as precipitation chances go, showers and thunderstorms are
expected to develop as the front moves through the forecast area. For
severe weather potential, the pre-frontal environment is
marginally favorable for a little more robust thunderstorm
development. Ahead of the front dewpoints will be in the upper 60s
and CAPE values will range from 2000 to near 2500 J/kg extending
from north central Nebraska back towards southwest Nebraska, while
areas of western Nebraska into the western/northern Sandhills
will only see CAPE around 1500 J/kg. If a strong to severe storm
were to develop the mostly likely location would generally be
along and east of a line from Naper to Tryon to Imperial. If
storms reach severe potential the mostly likely impact would be
large hail, however a strong wind gust can't be ruled out, along
with the heavy rain potential, please see hydrology section for
more info.

.LONG TERM...(Wednesday night through Monday)
Issued at 357 AM CDT Tue Jul 6 2021

Upper level high pressure develops across the southwest CONUS
Wednesday moving eastward Thursday into portions of the western
High Plains. Temperatures warm into the mid to upper 90s across
western Nebraska on Thursday, a few locations could hit the
century mark. Another front moves through Friday bringing the
next chance for widespread thunderstorms to the area. Temperatures
will also cool considerable across northern Nebraska with highs
only in the low to mid 70s for Saturday. A ridge develops back
into the area early next week with highs bouncing back into the
mid to upper 80s on Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 614 AM CDT Tue Jul 6 2021

Cold front is working its way across the region this morning.
Expect frontal passage at KVTN around 14Z and KLBF around 16Z.
Expect winds to shift to the NW and become gusty behind the front.
However, the front will have waves of low pressure rippling along
the boundary that will slow the progression of the front and keep
showers/thunder around through the afternoon. Due to uncertainty
with timing/location of convective elements will use VCTS and
amend when storms declare their intentions. Outside of storms,
expect mainly VFR conditions until lower clouds can push down from
the northeast later in the valid period.

&&

.HYDROLOGY...
Issued at 357 AM CDT Tue Jul 6 2021

Some models are hinting at the frontal boundary stalling across
the eastern portion of the forecast area, or around north central
Nebraska into central Nebraska. Leaning towards the front stalling
and am expecting the movement of thunderstorms to be slower and
more organized cluster of storms once it reaches north
central/central Nebraska. Have placed higher qpfs across this
location as the environment is favorable for high precipitation
thunderstorms, pwats across this corridor are greater than 1.5
inches with a narrow corridor of 2 inches, across far north
central Nebraska. This has been consistent with previous model
runs. At this time widespread flooding issues are not expected,
however there is the potential of localized flooding occurring as
storm motion is expected to be relatively slow. A marginal risk
for excessive rainfall is possible for the far eastern portions of
the forecast area. Generally along and east of a line from Gross
to Broken Bow to Wallace would be the heaviest rainfall.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...MBS
HYDROLOGY...Gomez
Hazardous weather outlook, Jul 6, 10:06 AM CST, 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1106 AM CDT Tue Jul 6 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-071615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1106 AM CDT Tue Jul 6 2021 /1006 AM MDT Tue Jul 6 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are possible into this evening mainly
east of a line from Hayes Center through North Platte and Bassett.
A few storms may become severe with large hail, damaging wind,
and locally heavy rainfall the main threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Additional thunderstorms will be possible Thursday through
Saturday, with the strongest storms Friday into Friday night. At
this time, the threat for widespread severe weather is low during
this period.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

More information at www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 6, 10:42 AM CST, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1142 AM CDT Tue Jul 6 2021

NEZ059-061715-
Lincoln NE-
1142 AM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
1215 PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, or 21 miles north of Curtis, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Vroman and Jeffrey Canyon State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4088 10052 4098 10057 4103 10023 4082 10022
TIME...MOT...LOC 1642Z 262DEG 28KT 4093 10039

Roberg

The radar

The North Platte radar (KLNX), 106 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 6, 10:49 AM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -100.370

A trained weather spotter reported large tree limbs downed in Brady.

Flood, Custer

When
July 6, 12:43 PM CST
Where
Custer County, 1.1 mi NNW of Sargent to 1.13 mi NW of Sargent
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.645, -99.378

Emergency management reported most roads were covered with water in Sargent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967236, 967237.